North Carolina, 2023

Flash Flood and Heavy Rain in North Carolina, September 9, 2023

September 9, 2023 · NWS RNK · 2 events in 1 county or zone

An upper trough situated from the Great Lakes through the Tennessee Valley provided the instability to support very slow-moving showers and thunderstorms that drifted across the central Appalachians into the lower Mid-Atlantic. During the afternoon of the 9th, a surface trough had developed from Surry County, NC northward through Montgomery County, VA into southeast West Virginia, providing the…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

An upper trough situated from the Great Lakes through the Tennessee Valley provided the instability to support very slow-moving showers and thunderstorms that drifted across the central Appalachians into the lower Mid-Atlantic. During the afternoon of the 9th, a surface trough had developed from Surry County, NC northward through Montgomery County, VA into southeast West Virginia, providing the low level convergence needed to support prolonged thunderstorm activity. Southerly wind flow carried deep moisture northward from the Carolina coast during the afternoon, with precipitable water values near 1.5 inches across Surry County, while surface-based CAPE values were observed in the 1,000 to 1,200 J/Kg range. Steering winds were less than 10 knots from the south, leading to slow storm movement.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Sep 9, 1:25 PM EST, 18 minutes earlier.

Area forecast discussion, Sep 9, 1:25 PM EST, 18 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
225 PM EDT Sat Sep 9 2023

.SYNOPSIS...
A slow moving front will keep the area in an wet weather
pattern through Sunday. Another front brings another round of
showers Tuesday before cooler and drier weather arrive for the
second half of next week.

&&

.NEAR TERM /THROUGH SUNDAY NIGHT/...
As of 146 PM EDT Saturday...

Key Messages:

1)Showers/embedded thunderstorms will keep threat of locally heavy
rain/flooding around this evening and perhaps again Sunday.

2)Severe threat is marginal but isolated downbursts/hail possible
this afternoon.

Rather active pattern this afternoon, with line of showers/storms
situated from the NC foothills into the New/Greenbrier and Roanoke
Valleys with another decent area of showers over the piedmont that
have weakened since noon.

This all due to a stalled front per mesoanalysis located from the
Alleghanys of WV, southwest into the TN Valley, plus a meso vort
across southwest VA and another in central VA. The better upper
support is back across western TN/KY.

High-res models have not had any good handle on this activity,
except the RAP. Will lean toward its solution for this
afternoon/evening which will keep higher pops across the
mountains/foothills with lessening coverage in the piedmont.

As the upper low drifts slowly east into mid TN tonight, another
vort tracks across and is likely going to produce another area of
showers this evening, but may finally see the showers fade somewhat
overnight.

The front edges slightly east Sunday but the upper trough will be
closer over the mountains, so looking at another day of showers/few
storms with heavy rainfall possible. Will keep the flood watch as is
for now, and let later shift re-evaluate need for a watch Sunday.

Looks like we start to get a little drier by Sunday night as the
upper trough starts to weaken and shear off to the east.

Temperatures will run above normal for lows and just below normal
for highs Sunday.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
As of 214 PM EDT Saturday...

Key Messages:

1) Trending drier Monday

2) More showers/few storms Tuesday-Tuesday night

We are still in southwest flow aloft Monday with another upper
disturbance that could bring a few showers to the mountains but
overall trend is drier. However, another front and northern stream
shortwave arrive Tuesday with a decent chance of showers. With pwats
still running 1 to 1.5 inches, some showers could be heavy.

Lows and highs will be close to normal, with upper 50s to lower 60s
for lows and 70s mountains to lower to mid 80s east for highs.

Forecast confidence is above average, except average on shower
coverage Tuesday.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 1025 AM EDT Saturday...

Key Messages:

1. A few showers/storms with a front Wednesday.

2.Drier/less humid and cooler than normal Thu-Sat.

2. Hurricane Lee to curve north in response to the eastward
moving trough. Models differ on next system next weekend but
leaning dry.

Front moves across as northern stream wave passes by Wednesday.
This is going to put our region back to early fall temperatures,
even below normal as high pressure works in from the northwest.

With the the upper trough from Wednesday expected to be across
the western Atlantic by Friday, Hurricane Lee is anticipated to
be influenced by this feature and begin a turn northward.

Differences in models beyond Thursday as GFS turns Lee north and
speeds it up quicker than the other models, with other
deterministic models slower. Ensembles appear to be a tad
slow. Needless models are fairly dry, but the operational GFS if
its faster allows for another system to approach Saturday. For
now keeping it mainly dry.

Confidence in the above weather scenario is moderate.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
As of 125 PM EDT Saturday...

Storms becoming numerous from LWB-BCB/ROA corridor as well as
LYH/DAN.

Aviation forecast tricky as will be dealing with on/off again
storms this afternoon into early evening, so amendments likely.
Heavy rain at times.

Ceilings/vsbys will fluctuate from VFR to IFR.

Tonight, showers to scatter out enough to take out of tafs. Will
likely see low cigs and vsbys at times after 06z, lasting til
12-14z Sunday. More showers/few storms expected after 18z. Kept
it mainly MVFR for most til 18z.

Confidence is high on sub-VFR and storms at times, but lower on
timing after 21z. Above average confidence on lower cigs late
tonight into Sunday morning.

EXTENDED AVIATION OUTLOOK...

Sunday afternoon and Sunday night: Showers/storms will occur
off/on. VFR outside of storms, but sub-VFR in storms and any
late night low clouds/fog.

Monday through Wednesday: We begin a transition to drier
weather with VFR expected. More showers/few storms and sub-VFR
possible Tue night-Wed.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flood Watch until 2 AM EDT Sunday for VAZ007-009>020-022>024-
     032>035-043.
NC...Flood Watch until 2 AM EDT Sunday for NCZ001>004-018>020.
WV...Flood Watch until 2 AM EDT Sunday for WVZ042>044-507-508.

&&

SYNOPSIS...AMS/WP
NEAR TERM...WP
SHORT TERM...WP
LONG TERM...DS/WP
AVIATION...AMS/BMG/WP
Hazardous weather outlook, Sep 9, 1:35 PM EST, 8 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
235 PM EDT Sat Sep 9 2023

NCZ001>004-018>020-VAZ007-009>020-022>024-032>035-043-WVZ042>044-507-
508-101845-
Ashe-Alleghany NC-Surry-Stokes-Watauga-Wilkes-Yadkin-Tazewell-Smyth-
Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-
Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-
Bedford-Amherst-Henry-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
235 PM EDT Sat Sep 9 2023

...FLOOD WATCH REMAINS IN EFFECT UNTIL 2 AM EDT SUNDAY...

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Additionally, some storms this afternoon and evening may contain
strong to damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Showers and thunderstorms may bring locally heavy rainfall to the
area Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Reports should be submitted by
phone by calling 1-866-215-4324, social media, by email at
rnk.skywarn@noaa.gov or online at www.weather.gov/rnk.

NCZ005-006-VAZ044>047-058-059-101845-
Rockingham-Caswell-Pittsylvania-Campbell-Appomattox-Buckingham-
Halifax-Charlotte-
235 PM EDT Sat Sep 9 2023

This Hazardous Weather Outlook is for north central North Carolina,
central Virginia and south central Virginia.

.DAY ONE...This afternoon and tonight.

Showers and thunderstorms may bring locally heavy rainfall to the
area through this evening. A few of these storms may contain strong
to damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Showers and thunderstorms may bring locally heavy rainfall to the
area Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Reports should be submitted by
phone by calling 1-866-215-4324, social media, by email at
rnk.skywarn@noaa.gov or online at www.weather.gov/rnk.

In the hours before

Special weather statement, Sep 9, 11:01 AM EST, 2 hours 42 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1201 PM EDT Sat Sep 9 2023

NCZ001>003-019-VAZ010>017-091700-
Surry NC-Ashe NC-Wilkes NC-Alleghany NC-Giles VA-Grayson VA-
Pulaski VA-Bland VA-Wythe VA-Floyd VA-Montgomery VA-Carroll VA-
1201 PM EDT Sat Sep 9 2023

...SCATTERED THUNDERSTORMS ARE DEVELOPING ACROSS SEVERAL COUNTIES IN
SOUTHWEST VIRGINIA.  INDIVIDUAL THUNDERSTORMS MAY BECOME STRONG AND
PRODUCE WIND GUSTS TO 40 MPH, SMALL HAIL, VERY HEAVY RAINFALL, AND
FREQUENT CLOUD-TO-GROUND LIGHTNING. THE STORMS WILL GENERALLY MOVE
NORTHWARD AROUND 20 MPH.

At 1157 AM EDT, Doppler radar was tracking a cluster of scattered
strong thunderstorms from northwest North Carolina, including Ashe
and Alleghany counties northeast to Montgomery County VA.  Other
counties included within this advisory are Wilkes and Surry counties
in North Carolina and Grayson, Carroll, Floyd, Wythe, Pulaski, and
Giles counties in southwest Virginia as well as the independent city
of Galax in southwest Virginia.

HAZARD...Wind gusts up to 40 mph and pea size hail with the stronger
         storms. Frequent dangerous cloud-to-ground lightning. Very
         heavy rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible. Dangerous lightning strikes. Minor flooding.

Locations impacted include...
Blacksburg...
Christiansburg...
Radford...
Pulaski...
Wytheville...
Galax...
and Elkin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3633 8161 3636 8165 3675 8134 3677 8126
      3682 8128 3692 8120 3738 8067 3723 8019
      3718 8018 3675 8048 3665 8055 3665 8060
      3650 8065 3625 8082 3624 8087 3614 8090
TIME...MOT...LOC 1557Z 199DEG 17KT 3667 8106

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

RAB
Special weather statement, Sep 9, 11:26 AM EST, 2 hours 17 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1226 PM EDT Sat Sep 9 2023

NCZ005-VAZ032>034-043>046-058-059-091730-
Rockingham NC-Henry VA-Franklin VA-Halifax VA-Patrick VA-Campbell VA-
Bedford VA-Pittsylvania VA-Charlotte VA-Appomattox VA-
1226 PM EDT Sat Sep 9 2023

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN
ROCKINGHAM...SOUTHERN APPOMATTOX...NORTHERN CHARLOTTE...
CAMPBELL...PITTSYLVANIA...HALIFAX...SOUTH CENTRAL BEDFORD...HENRY...
FRANKLIN AND NORTHEASTERN PATRICK COUNTIES as well as the city OF
MARTINSVILLE THROUGH 130 PM EDT...

At 1223 PM EDT, Doppler radar was tracking a large area of strong
thunderstorms along a line extending from near Ridgeway to Danville
to Nathalie to Charlotte Couort House. Movement was north at 30 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail. Frequent
         dangerous cloud-to-ground lightning. Very heavy rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible. Dangerous cloud-to-ground lightning. Minor
         flooding.

Locations impacted include...
Eden...
Martinsville...
Rocky Mount...
Altavista...
Appomattox...
Hurt...
and Chatham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3642 7993 3686 8023 3746 7876 3729 7866
      3726 7868 3720 7869 3719 7864 3716 7862
      3714 7858 3715 7857 3707 7853
TIME...MOT...LOC 1623Z 186DEG 57KT 3653 7985 3711 7861

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

RAB
Special weather statement, Sep 9, 12:11 PM EST, 1 hour 32 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
111 PM EDT Sat Sep 9 2023

NCZ002>004-019-020-VAZ010>019-032-WVZ042>044-507-508-091815-
Surry NC-Wilkes NC-Alleghany NC-Stokes NC-Yadkin NC-Grayson VA-
Pulaski VA-Patrick VA-Wythe VA-Floyd VA-Carroll VA-Alleghany VA-
Giles VA-Bland VA-Montgomery VA-Craig VA-Western Greenbrier WV-
Summers WV-Eastern Greenbrier WV-Monroe WV-Mercer WV-
111 PM EDT Sat Sep 9 2023

...A STRONG THUNDERSTORM WILL IMPACT
WESTERN STOKES COUNTY IN NORTH CENTRAL NORTH CAROLINA...YADKIN...
ALLEGHANY...SURRY AND WILKES COUNTIES IN NORTHWESTERN NORTH
CAROLINA...PULASKI...GILES...WESTERN CRAIG...FLOYD AND CARROLL
COUNTIES IN SOUTHWESTERN VIRGINIA...SOUTHWESTERN ALLEGHANY COUNTY IN
WEST CENTRAL VIRGINIA...EASTERN BLAND...CENTRAL WYTHE...EASTERN
GRAYSON...WESTERN PATRICK AND MONTGOMERY COUNTIES IN SOUTHWESTERN
VIRGINIA...SOUTHERN GREENBRIER...SUMMERS...EASTERN MERCER AND MONROE
COUNTIES IN SOUTHEASTERN WEST VIRGINIA...THE CITY OF RADFORD AND THE
CITY OF GALAX THROUGH 215 PM EDT...

At 104 PM EDT, Doppler radar was tracking a strong thunderstorm over
Merrimac, or over Blacksburg, moving north at 20 mph.

HAZARD...Pea size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Blacksburg...
Christiansburg...
Radford...
Alleghany...
Mount Airy...
Pulaski...
and Wytheville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3769 8099 3772 8095 3768 8088 3782 8094
      3787 8075 3795 8081 3800 8078 3794 8015
      3736 8022 3734 8026 3728 8023 3626 8035
      3626 8045 3614 8044 3611 8051 3605 8050
      3603 8125
TIME...MOT...LOC 1704Z 168DEG 19KT 3720 8044

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH

RAB
Local storm report, Sep 9, 12:32 PM EST, 1 hour 11 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
132 PM EDT Sat Sep 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0111 PM     Hail             1 NNE Merrimac          37.21N 80.41W
09/09/2023  E0.75 inch       Montgomery         VA   Official NWS Obs

            Hail from 1/4 to 3/4 inch for at least 5
            solid minutes observed at the National
            Weather Service Office in Blacksburg.

&&

RAB
Local storm report, Sep 9, 12:35 PM EST, 1 hour 8 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
135 PM EDT Sat Sep 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 PM     Hail             1 S Blacksburg          37.22N 80.42W
09/09/2023  E0.88 inch       Montgomery         VA   Emergency Mngr

            The Virginia Tech Emergency Manager reported
            that hail damaged the scoreboard at Lane
            Stadium on the Virginia Tech Campus. Hail
            size was unknown but was observed as 1/2 to
            3/4 inch nearby at the Blacksburg NWS
            Office.

&&

RAB
Special weather statement, Sep 9, 1:43 PM EST, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
243 PM EDT Sat Sep 9 2023

NCZ003-019-020-091945-
Yadkin NC-Surry NC-Wilkes NC-
243 PM EDT Sat Sep 9 2023

...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN
SURRY...SOUTHEASTERN WILKES AND NORTHWESTERN YADKIN COUNTIES THROUGH
345 PM EDT...

At 242 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Brooks Crossroads to near Taylorsville.
Movement was west at 10 mph.

HAZARD...Pea size hail. Very heavy rainfall. Frequent cloud-to-
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
North Wilkesboro...
Elkin...
Wilkesboro...
Fairview...
Yadkinville...
Jonesville...
and Boonville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3603 8119 3618 8126 3636 8072 3615 8061
      3606 8092 3606 8098 3604 8105 3603 8106
      3603 8110 3604 8111 3604 8114 3603 8117
TIME...MOT...LOC 1842Z 072DEG 10KT 3611 8078 3597 8122

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH

RAB

The radar

The Roanoke radar (KFCX), 73 km away, was scanning. The volume nearest the first event began at 18:43 UTC.

Open the radar archive at this moment

Event by event

1 heavy rain, 1 flash flood. Local standard time, as filed.

Heavy Rain, Surry

When
September 9, 1:43 PM EST to 3:43 PM EST
Where
Surry County, 1.06 mi NNE of Ararat
Reported by
Mesonet
Coordinates
36.413, -80.560

A personal weather station (Weather Underground:KNCPILOT23) observed a 1-hour rainfall total of 3.86 inches between 2:48 pm and 3:48 pm on August 9th. This 1 hour total is around a 1,000-year Average recurrence interval (years) per NOAA Atlas 14 Point Precipitation Frequency estimates. MRMS FLASH CREST Unit Streamflow indicated 4-6 m^3/sec per km^2. Radar estimated rainfall rates over this location at one point were in excess of 6 inches per hour.

Flash Flood, Surry

When
September 9, 3:00 PM EST to 4:45 PM EST
Where
Surry County, 0.53 mi NE of Ararat to 0.51 mi NE of Ararat
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.405, -80.563

Runoff from an estimated 3.5 to 4 inches of rainfall during a 1-hour period flooded a portion of Radar Road at least 6 inches deep near the intersection with Ararat Road, making the road impassible until the flooding receded. No damage was reported to the road, and it was reopened to traffic after the flooding ended.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2023Every state in 2023This day in weather historyWarnings in North Carolina, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1132579, 1132577.